Alert archive / Idaho / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Pocatello, ID

August 30, 2009

NWS Pocatello, ID issued this red flag warning at Aug 30, 2009, 4:05 AM MDT. It took effect at Aug 30, 2009, 3:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2009, 4:05 AM MDT (10:05 UTC)
In effect from
Aug 30, 2009, 3:00 PM MDT
Expired
Aug 30, 2009, 8:19 PM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 301005
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
405 AM MDT SUN AUG 30 2009


IDZ409-412-302200-
/O.NEW.KPIH.FW.W.0002.090830T2100Z-090831T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
405 AM MDT SUN AUG 30 2009

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT BELOW 4500 FEET FOR THUNDERSTORMS IN
SOUTHEAST IDAHO ZONES 409 AND 412...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT. 

NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE TWIN
FALLS AREA AND SOUTHERN SAWTOOTH NATIONAL FOREST THIS AFTERNOON
WHERE FUELS ARE LISTED AS CRITICAL BELOW 4500 FEET MSL.
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE EVENING
HOURS BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.
&&

$$
2 follow-up statements
000 
WWUS85 KPIH 302027
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
227 PM MDT SUN AUG 30 2009

IDZ409-412-310600-
/O.CON.KPIH.FW.W.0002.090830T2100Z-090831T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
227 PM MDT SUN AUG 30 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT BELOW 4500 FEET FOR THUNDERSTORMS IN SOUTHEAST IDAHO 
ZONES 409 AND 412...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

NUMEROUS SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE TWIN
FALLS AREA AND SOUTHERN SAWTOOTH NATIONAL FOREST THIS AFTERNOON
WHERE FUELS ARE LISTED AS CRITICAL BELOW 4500 FEET MSL.
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE EVENING
HOURS BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. 
&&

$$
000 
WWUS85 KPIH 310219
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
819 PM MDT SUN AUG 30 2009

IDZ409-412-310330-
/O.CAN.KPIH.FW.W.0002.000000T0000Z-090831T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
819 PM MDT SUN AUG 30 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELED THE RED
FLAG WARNING.

LIGHTNING ACTIVITY HAS FALLED BELOW THE LEVEL THE REQUIRES A
WARNING. ONLY ISOLATED LIGHTNING IS EXPECTED FOR THE REST TONIGHT.
THE RED FLAG WARNING FOR LIGHTNING HAS BEEN CANCELED.

$$

MESSICK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:47 AM MDT, 18 minutes earlier.

Area forecast discussion, Aug 30, 3:47 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
347 AM MDT SUN AUG 30 2009

.SHORT TERM...TODAY THROUGH TUESDAY.
UPPER LOW IN EASTERN OREGON AND WIDESPREAD SHOWERS AND
THUNDERSTORMS PERSISTED OVERNIGHT IN THE CENTRAL MOUNTAINS.
THROUGH LATE MORNING EXPECT THE CENTRAL MOUNTAINS AND UPPER SNAKE
RIVER HIGHLANDS TO CONTINUE TO RECEIVE SHOWERS AND THUNDERSTORMS
WITH THE MAJORITY OF THE REGION REMAINING DRY THROUGH THE MORNING.
WITH THE INSTABILITY PUSHING EAST AS THE LOW MOVES EAST EXPECT
SCATTERED THUNDERSTORMS EVERYWHERE THIS AFTERNOON WITH CATEGORICAL
PRECIPITATION CHANCES CONTINUING IN THE CENTRAL MOUNTAINS. AS THE
UPPER LOW PUSHES THROUGH SOUTHERN IDAHO OVERNIGHT EXPECT THE BRUNT
OF THE SHOWER ACTIVITY TO PUSH EAST INTO THE SNAKE PLAIN AND UPPER
SNAKE HIGHLANDS WITH WRAP AROUND MOISTURE AND INSTABILITY KEEPING
THE CHANCE OF THUNDERSTORMS GOING THROUGH MONDAY. LOW PUSHES INTO
SOUTHERN MONTANA MONDAY NIGHT AND EXPECT MAINLY DRY WEATHER ON
TUESDAY WITH AN UPPER RIDGE REPLACING THE LOW.
GK

.LONG TERM...WEDNESDAY THROUGH NEXT SUNDAY.
UPPER RIDGE OVERHEAD THROUGH WEDNESDAY AND PUSHES EAST THURSDAY.
GFS BRINGS IN NEXT PACIFIC TROF FRIDAY AND COULD SEE A CHANCE OF
SHOWERS AND THUNDERSTORMS AS THE TROF PUSHES EAST THURSDAY INTO
NEXT SUNDAY. SOME SLIGHT TIMING DIFFERENCES ON EUROPEAN AND GFS
MODELS BUT DID NOT GET TOO CUTE WITH THE GRID DEPICTION OF WEATHER
AND KEPT THE THREAT GOING MAINLY IN THE FRIDAY TO SUNDAY PERIOD IN
THE EXTENDED PORTION OF THE FORECAST.
GK

&&

.AVIATION...A STRONG LOW PRESSURE SYSTEM POSITIONED OVER NE OREGON
THIS MORNING WAS PRODUCING NUMEROUS THUNDERSTORMS ACROSS THE CNTRL
MOUNTAINS. THE LOW IS EXPECTED TO PROGRESS ESE THROUGH BOISE BEFORE
LIFTING ENE INTO ARCO BY MONDAY MORNING. SUFFICIENT DYNAMICS AND
INSTABILITY WILL ACCOMPANY THE LOW TO PRODUCE NUMEROUS THUNDERSTORMS
THROUGHOUT THE NEXT 24 HOURS. WIDESPREAD VFR CONDITIONS ARE EXPECTED
UNDER MID-LEVEL CLOUD COVER WITH SCT MVFR CIGS IN THUNDERSHOWERS AND
TEMPORARY IFR VISIBILITY IN SHOWERS FOCUSED NEAR KSUN THIS MORNING
AND THEN POTENTIALLY SPREADING INTO THE SNAKE RIVER PLAIN
(KBYI/KPIH/KIDA) BY THIS AFTERNOON/EVE. HUSTON
&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM POSITIONED OVER NE
OREGON EARLY THIS MORNING WAS PRODUCING NUMEROUS THUNDERSTORMS
ACROSS THE CNTRL MOUNTAINS. THE LOW IS EXPECTED TO GRADUALLY MIGRATE
ESE TO BOISE THIS AFTERNOON AND THEN ENE TO ARCO BY MONDAY MORNING
WITH NUMEROUS THUNDERSTORMS ADVANCING OUT AHEAD OF THE LOW.
WIDESPREAD SHOWERS...POTENTIALLY HEAVY AT TIMES WILL ACCOMPANY THE
THUNDERSTORMS ACROSS THE FORECAST AREA. CRITICAL FUELS BELOW 4500
FEET WERE INDICATED FOR ZONES 409 AND 412...THUS A RED FLAG WARNING
WILL BE ISSUED FOR THOSE ZONES FOR THIS AFTERNOON AND EVENING. BY
LATE MONDAY AFTERNOON...THE LOW IS EXPECTED TO LIFT NE INTO
YELLOWSTONE NP AND THEN ACCELERATE EAST THROUGH SRN MONTANA
OVERNIGHT WITH DRIER CONDITIONS OVERSPREADING SRN IDAHO AS A RIDGE
OF HIGH PRESSURE REBOUNDS ACROSS THE AREA. OUR TWO EXTENDED MODELS
ARE SHOWING CONSIDERABLE DISAGREEMENT ON THE EVOLUTION AND SPEED OF
THE NEXT INCOMING PACIFIC STORM SYSTEM...AT THE EARLIEST WE COULD
SEE MORE THUNDERSTORM ACTIVITY BY THURSDAY AFTERNOON OR AT THE
LATEST NEXT SATURDAY. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR IDZ409-412.

&&

In the hours before

Special weather statement, Aug 30, 2:00 AM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
200 AM MDT SUN AUG 30 2009

IDZ018-031-032-300930-
CUSTER ID-BLAINE ID-
200 AM MDT SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
  WESTERN CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 330 AM MDT

AT 157 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS LIFTING NORTHEAST INTO THE SAWTOOTH
MOUNTAIN AREA. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   STANLEY...
   SUNBEAM...
   CUSTER...
   GALENA...
   KETCHUM...
   HAILEY AND SUN VALLEY...
   CHALLIS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4443 11522 4464 11460 4458 11458 4459 11448
      4471 11439 4477 11420 4474 11420 4474 11410
      4465 11401 4357 11401 4340 11453 4347 11451
      4361 11468 4379 11469 4378 11484 4385 11497
      4397 11497 4403 11505 4413 11502 4420 11516
TIME...MOT...LOC 0758Z 245DEG 28KT 4438 11511 4330 11509

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:00 AM MDTSpecial Weather StatementPIHCuster90 min
Aug 30, 9:40 AM MDTFlash Flood WatchPIH11 hr
Aug 30, 12:29 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer46 min
Aug 30, 12:46 PM MDTFlash Flood WarningPIHBlaine3 hr
Aug 30, 3:28 PM MDTSpecial Weather StatementPIHCuster47 min
Aug 30, 3:47 PM MDTFlash Flood WarningPIHBlaine58 min

Nearby

Red Flag Warnings in Idaho, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.